New Jersey, 2008

Damaging Wind in New Jersey, May 31, 2008

May 31, 2008 · NWS OKX · 1 event in 1 county or zone

An isolated severe thunderstorm developed across Essex County late on the 31st as a cold front tracked through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An isolated severe thunderstorm developed across Essex County late on the 31st as a cold front tracked through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 31, 11:17 AM EST, 45 minutes earlier.

Area forecast discussion, May 31, 11:17 AM EST, 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
1217 PM EDT SAT MAY 31 2008

.SYNOPSIS...
LOW PRESSURE NORTH OF THE GREAT LAKES WILL MOVE SLOWLY ACROSS
EASTERN CANADA THROUGH SUNDAY. AS IT DOES SO...IT WILL SWING A
SURFACE TROUGH THROUGH THE AREA THIS AFTERNOON AND A COLD FRONT
LATER TONIGHT. A SECOND COLD FRONT WILL MOVE THROUGH LATE
SUNDAY...FOLLOWED BY HIGH PRESSURE BUILDING DOWN FROM CENTRAL
CANADA THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
TEXT AND GRIDDED FORECASTS HAVE BEEN UPDATED TO ACCOUNT FOR
DISSIPATING ACTIVITY ACROSS THE LOWER HUDSON VALLEY...SW CT...NE
NJ AND NYC. WHILE THE ACTIVITY IS WEAKENING AS IT TRANSLATES EWD
INTO THE MARINE LAYER...THE HIGHER RAIN CHANCES WERE BROUGHT IN
SOONER. ADDITIONALLY...MAX TEMPS WERE DROPPED IN A FEW SPOTS BASED
ON CURRENT TRENDS AND AMOUNT OF CLOUD COVER OVER THE REGION.

SURFACE TROUGH PROGRESSING ACROSS E CENTRAL PA AT NOON AWAITING
UPSTREAM MID LEVEL VORT. PROGRESSION OF THIS FEATURE FROM WEST TO
EAST LOOKS TO BE SLOW THIS AFTERNOON AND WILL PROVIDE THE LOW-
LEVEL FORCING TO INITIATE CONVECTION. THE FORECAST DILEMMA THOUGH
IS HOW MUCH SFC BASED INSTABILITY CAN BE REALIZED IN LIGHT OF THE
SEVERE WEATHER PARAMETERS NOTED BELOW. SPC IS MONITORING THE AREA
FOR A POTENTIAL WATCH ISSUANCE. THE BEST THERMODYNAMIC SUPPORT FOR
SEVERE DEVELOPMENT AT THIS TIME IS JUST SOUTH OF THE AREA...
ACROSS SRN NJ AND SE PA. THIS AXIS OF MODERATELY UNSTABLE AIR
WILL LIKELY MOVE INTO THE NY METRO AREA OVER THE NEXT SEVERAL
HOURS.

A VOLATILE SITUATION DEVELOPS BY EARLY TO MID AFTERNOON AS THE
AREA BECOMES ENTRENCHED IN A MODERATELY UNSTABLE AIR MASS. HIGH
TEMPS ACROSS THE INTERIOR WILL RISE INTO THE UPPER 70S...WHILE DEW
POINTS SURGE INTO THE LOWER AND MID 60S. THIS RESULTS IN MLCAPE OF
1000-1500 J/KG...WHICH ALONG WITH EFFECTIVE BULK SHEAR OF 40-50 KT
POINTS TO A SIGNIFICANT SEVERE WEATHER THREAT THIS AFTERNOON AS A
PRE-FRONTAL TROUGH AND MID LEVEL SHORTWAVE APPROACH FROM THE WEST.
THE BIGGEST THREAT WILL BE FROM NYC NORTH AND WEST WHERE THE BEST
INSTABILITY WILL BE REALIZED...WITH SUPERCELLS AND BOW ECHOES BOTH
CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND A FEW
TORNADOES GIVEN LARGE MODEL FORECAST 0-1 KM HELICITIES BETWEEN
100-200 M2/S2...DECENT 0-3KM CAPE AND LCLS BELOW 1500 M. BIGGEST
TORNADO THREAT SHOULD BE OVER THE LOWER HUDSON VALLEY WHERE LOW
LEVEL FLOW CHANNELED BY THE VALLEYS AND THE HUDSON RIVER COULD
YIELD LOCALLY HIGHER LOW LEVEL HELICITIES. SPC HAS FORECAST A
MODERATE RISK FOR THESE AREAS...AND THIS HAS BEEN PLAYED UP WITH
ENHANCED WORDING IN THE HWO AND ZFP...AND WEB SITE HEADLINES.

FARTHER EAST...THE MARINE LAYER IS EXPECTED TO WEAKEN THE LINE...BUT
THERE IS SOME UNCERTAINTY TO WHAT EXTENT AS THERE WILL BE PLENTY OF
ELEVATED INSTABILITY. THE STABLE MARINE LAYER MAY BE DEEP ENOUGH TO
INHIBIT STRONG WINDS FROM MIXING DOWN TO THE SURFACE...BUT THE
STRONGER SUPERCELL STORMS MAY STILL HOLD A THREAT FOR HEAVY RAIN AND
LARGE HAIL.

A DEEP-LAYERED WESTERLY FLOW DEVELOPS BY EVENING AS THE MID LEVEL
VORT AND PRE-FRONTAL TROUGH MOVE OFFSHORE. HOWEVER...THE LOW LEVEL
FLOW WILL REMAIN FROM THE SW AS THE SFC COLD FRONT APPROACHES
TONIGHT. MID-LEVEL DRY AIR AND MODERATE INSTABILITY DURING THE
EARLY EVENING HOURS MAY CONTRIBUTE TO ADDITIONAL CONVECTION ALONG
AND AHEAD OF THE COLD FRONT...ALTHOUGH NOT AS WIDESPREAD AS EARLIER
IN THE DAY. THE THREAT OF CONVECTION SHUTS OFF AROUND MIDNIGHT AS
THE DRIER AIR FILTERS INTO THE LOW LEVELS AND THE BOUNDARY LAYER
COOLS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
SURFACE/UPPER TROUGH LINGER ON SUNDAY WHILE LOW LEVEL LAPSE RATES
REMAIN STEEP...BUT A SUBSIDENCE INVERSION SHOULD KEEP THE ATMOSPHERE
CAPPED...WITH ONLY PARTLY CLOUDY SKIES AND NO PRECIP. DOWNSLOPE W
FLOW SHOULD ALLOW TEMPS TO RISE ONCE AGAIN INTO THE LOWER 80S IN
NORTHEAST NJ...WITH 70S MOST ELSEWHERE.

DEEP LAYER NW FLOW ON MONDAY AND SLIGHTLY WARMER H8 TEMPS THAN
THOSE OF SUNDAY SHOULD RESULT IN A WARMER DAY...WITH LOWER 80S IN
MAY SPOTS EXCEPT NEW SOUTH FACING SHORES AND THE HIGHER INLAND
ELEVATIONS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
QUITE A BIT OF UNCERTAINTY WITH HOW TRANSITORY THE FLOW WILL BE IN
THE LONG TERM. TELECONNECTIONS ARGUE FOR A SOLUTION MORE LIKE THE
00Z ECMWF...HOWEVER WITH 12Z ECMWF COMING IN CLOSER TO 12Z
GFS...THAN THE 00Z ECMWF...HAVE GONE WITH A BLEND OF 00Z ECMWF/12Z
GEFS MEAN FOR EXTENDED.

FOR NOW EXPECT A MORE TRANSITORY NORTHERN STREAM THAN ESPECIALLY
12Z GFS HAS...SO NOT A BIG FAN OF A NORTHERN STREAM CUTOFF FOR MID
WEEK...THIS SHOULD ALLOW FOR WESTWARD EXTENSION OF BERMUDA HIGH IN
LOW-MID LEVELS TO BUILD IN AND ALLOW FOR TEMPERATURES TO BE ABOVE
NORMAL BY THE LATER PART OF NEXT WEEK...AFTER BEING BELOW NORMAL TO
START THE EXTENDED PERIOD.

IN TERMS OF SURFACE SYSTEMS AND SENSIBLE WEATHER FOR THE LONG TERM:
EXPECT A DRY COLD FRONTAL PASSAGE MONDAY NIGHT...FOLLOWED BY WEAK
HIGH PRESSURE BUILDING DOWN FROM S CENTRAL CANADA TUESDAY...THEN
SLIDING OFFSHORE WED. THIS SHOULD ALLOW QUASI STATIONARY FRONT THAT
IS DOWN NEAR NC/VA BORDER TUESDAY TO LIFT FAR ENOUGH NORTH TO
WARRANT SLIGHT CHANCE POPS WED-THU NIGHT. WARM FRONT THEN APPROACHES
FROM THE SW FRIDAY (SLIGHT CHC POPS THEN).

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
INCREASING SOUTHERLY FLOW HAS STARTED TO MOISTEN THE LOWER LEVELS.
THIS WILL RESULT IN DEVELOPING MVFR CIGS...AND EVENTUALLY MVFR VSBYS
AS THE MORNING PROGRESSES. STRATUS ALREADY STARTING TO PUSH INLAND
FROM THE OCEAN ACROSS LONG ISLAND. COVERAGE SHOULD CONTINUE TO
INCREASE AS MORNING PROGRESSES.

SOUTHERLY WINDS CURRENTLY 10 TO 15 KT CITY AND COASTAL
TERMINALS...AND 5 TO 10 KT INLAND. WINDS JUST OFF THE DECK WILL
INCREASE TO 20 TO 30 KT. EVEN WITH LIMITED SUN...WE SHOULD BE
UNSTABLE ENOUGH TO PRODUCE WIND GUSTS 20 TO 25 KT BY LATE MORNING.
ISOLD SHRA THIS MORNING INTO THIS AFTERNOON UNTIL PRE- FRONTAL
TROUGH AND COLD FRONT TRIGGER SHOWERS AND TSTMS MID TO LATE AFTN
AND EVE WITH THE POTENTIAL FOR LOCALLY STRONG WINDS...SMALL HAIL
AND HEAVY RAIN. EXPECT TO SEE THINGS START TO FIRE BETWEEN 18Z AND
20Z ACROSS WESTERN TERMINALS...AND TRAVERSE EASTWARD WITH TIME.
HAVE TRIED TO TIME THE MOST LIKELY TIMES FOR CONVECTION AT EACH
TERMINAL IN TAFS. EXPECT MVFR TO IFR CONDITIONS IN SHOWERS AND
TSTMS. CONDITIONS WILL START TO IMPROVE LATE IN THE TAF PERIOD AS
WINDS SHIFT TO THE W...AS COLD FRONT BEGINS TO SLOWLY MOVE ACROSS
THE REGION. THERE COULD BE SOME MVFR VSBYS LATE OVERNIGHT
TONIGHT...DUE TO LIGHTENING WINDS AND RESIDUAL LOW LEVEL MOISTURE.
WE MAY HAVE TO WAIT UNTIL AFTER DAYBREAK ON SUN BEFORE CLEARING
EVERYTHING OUT WITH STRONGER DRY WESTERLY FLOW. WILL HOLD OFF FOR
NOW WITH ADVERTISING SUB-VFR CONDITIONS LATE OVERNIGHT AFTER
OPERATIONS WIND DOWN...DUE TO BEING LATE IN TAF PERIOD AND TAFS
ARE ALREADY RUNNING LONG.

OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY...VFR CONDITIONS SUNDAY
THROUGH MON AND INTO TUE. SUB- VFR CONDITIONS POSSIBLE TUE NIGHT
INTO WED WITH THE APPROACH OF ANOTHER WARM FRONT.

&&

.MARINE...
INCREASING SOUTH TO SOUTHWESTERLY FLOW TODAY AS PRESSURE GRADIENT
TIGHTENS BETWEEN APPROACHING LOW PRESSURE AND OFFSHORE HIGH. SCA
CONTINUES ON THE OCEAN WATERS THROUGH SUNDAY MORNING...DUE TO WINDS
AND SEAS TODAY INTO THIS EVENING...AND THEN SEAS THROUGH SUNDAY
MORNING. HAVE RAISED A SCA FOR THE SOUTH SHORE AND EAST END
BAYS...AS WELL AS THE EASTERN SOUND THAT WILL RUN FROM NOON INTO
THIS EVENING FOR WIND GUSTS TO 25 KT. HAVE KEPT NY HARBOR AND
WESTERN SOUND OUT FOR NOW...BUT WILL BE CLOSE FOR WESTERN SOUND.

STRONG TSTMS ARE LIKELY TO MOVE EASTWARD ACROSS THE COASTAL WATERS
THIS AFTERNOON AHEAD/ALONG PRE-FRONTAL TROUGH AND WITH COLD FRONT IN
EVENING. FREQUENT LIGHTNING AND WIND GUSTS IN EXCESS OF 35 KT WILL
BE POSSIBLE IN THE STRONGEST STORMS. GENERALLY...HIGHEST THREAT OF
STORMS WILL BE LATE THIS AFTERNOON INTO THIS EVENING...BUT ANYONE
OUT ON THE WATERS SHOULD KEEP AN EYE TO THE SKY AFTER NOONTIME.

MODERATE CAA TONIGHT IN WAKE OF COLD FRONT WITH WESTERLY FLOW OF 10
TO 15 KT WITH GUSTS UP TO 20 KT ON OPEN WATERS ON SUNDAY...BUT NEAR
SHORE GUSTS MAY BE AROUND 25 KT. SOUTHERLY SWELLS WILL GRADUALLY
SUBSIDE TO SUB SCA LEVELS BY SUN NIGHT ACROSS THE OCEAN WATERS.
TRANQUIL CONDITIONS MON/MON NIGHT AS HIGH PRESSURE SLIDES JUST SOUTH
OF THE WATERS.

WITH LIGHT SURFACE FLOW (10 KT OR LESS) EXPECTED MON NIGHT
THROUGH WEDNESDAY...SUB SCA CONDITIONS ARE EXPECTED ON ALL WATERS.
A LIGHT SEA BREEZE IS POSSIBLE BY WED AFTERNOON AS THE SURFACE
RIDGE AXIS MOVES TO THE EAST OF THE WATERS.

&&

.HYDROLOGY...
THUNDERSTORMS WILL BRING HEAVY RAIN TO PARTS OF THE REGION INTO THIS
EVENING...BUT ANY FLOODING ISSUES WILL BE LOCALIZED. AREAL QPF OF
ABOUT 1/2 FORECAST. RAINFALL RATES GREATER THAN AN INCH PER HOUR ARE
LIKELY WITH TSTMS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ330-
     340-345.
     SMALL CRAFT ADVISORY UNTIL 12 PM EDT SUNDAY FOR ANZ350-353-355.

&&

UPDATE...DW
Hazardous weather outlook, May 31, 11:44 AM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
1244 PM EDT SAT MAY 31 2008

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011-
NYZ067>081-011000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1244 PM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE NWS STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR THIS AFTERNOON. THUNDERSTORMS IN ADVANCE
OF AN APPROACHING COLD FRONT WILL MOVE ACROSS THE AREA THIS
AFTERNOON INTO EARLY THIS EVENING. SOME THUNDERSTORMS COULD
PRODUCE DAMAGING WINDS AND LARGE HAIL...WITH PERHAPS AN ISOLATED
TORNADO.

SOME OF THE THUNDERSTORMS COULD ALSO PRODUCE VERY HEAVY RAIN...WITH
LOCALIZED FLASH FLOODING...AS WELL AS FREQUENT LIGHTNING.

PEOPLE IN THE THREATENED AREA SHOULD REVIEW SEVERE WEATHER SAFETY
RULES AND STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR
POSSIBLE WATCHES...WARNINGS AND STATEMENTS LATER TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, May 31, 8:31 AM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
931 AM EDT SAT MAY 31 2008

CTZ012-311400-
SOUTHERN NEW LONDON-
931 AM EDT SAT MAY 31 2008

...STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NEW LONDON COUNTY...

AT 929 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MYSTIC...AND MOVING NORTHEAST AT 45 MPH.

THIS STORM WILL BE NEAR PAWCATUCK AT 940 AM.

CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...SEEK SHELTER IMMEDIATELY.

SMITH

The radar

The Philadelphia radar (KDIX), 93 km away, was scanning. The volume nearest the first event began at 17:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Essex

When
May 31, 12:02 PM EST
Where
Essex County, Livingston
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.780, -74.320

A large oak tree fell onto a second tree, which in turn fell onto a house at 48 Lexington Drive in Livingston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103801.